Flood, Southern Somerset
- When
- December 1, 12:00 AM EST to 12:30 AM EST
- Where
- Southern Somerset forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
A slow moving cold front moved through northern New England on November 30th. Precipitation amounts of 1 to 2 inches caused minor flooding on the Kennebec and Presumpscot Rivers on December 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A slow moving cold front moved through northern New England on November 30th. Precipitation amounts of 1 to 2 inches caused minor flooding on the Kennebec and Presumpscot Rivers on December 1st. No damage occurred in this flooding. The Kennebec River crested at Skowhegan (flood stage 35000 cfs) at 43648 cfs, at North Sidney (flood stage 17 ft) at 17.5 ft, and at Augusta (flood stage 13.0 ft) at 14.0 ft. The Presumpscot River at Westbrook (flood stage 15.0 ft) crested at 15.7 ft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 30, 7:41 PM EST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
741 PM EST WED NOV 30 2005
.SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)...
BACK EDGE OF PRECIPITATION SHIELD MOVING INTO CENTRAL MAINE
AT THIS TIME AND SHOULD CLEAR THE REST OF THE FORECAST AREA OVER
NEXT COUPLE OF HOURS WITH LITTLE MORE IN THE WAY OF QPF EXPECTED.
WILL CONTINUE FLOOD WATCH INTACT THROUGH EARLY MORNING HOURS.
OBSERVED PRECIPITATION SO FAR ON THE ORDER OF AN INCH TO AN
INCH AND A HALF. THIS COUPLED WITH QUICK SNOWMELT DUE TO WARMER
TEMPERATURES MAY STILL BRING SOME MINOR FLOODING PROBLEMS. FLOOD
WARNING HAS ALREADY BEEN ISSUED EARLIER TODAY FOR THE KENNEBEC
RIVER...SEE LATEST FFA. DONT PLAN ON UPDATING ZONES AS THEY SEEM
TO HAVE DECENT HANDLE ON SITUATION.
&&
.PREVIOUS DISCUSSION...
(ISSUED 305 PM EST WED NOV 30 2005)
SHORT TERM (TONIGHT THROUGH THURSDAY)...
COLD FRONT SLOWLY PUSHES OFF TO THE EAST THIS EVENING WITH RAIN
COMING TO AN END IN NEW HAMPSHIRE EARLY THIS EVENING AND BY
MIDNIGHT IN WESTERN AND CENTRAL MAINE. EXPECT SKIES TO BECOME
PARTLY CLOUDY BY MORNING WITH THE EXCEPTION OF UPSLOPE AREAS OF THE
MOUNTAINS. WILL HOLD ON TO FLOOD WATCH IN WESTERN MAINE BUT ANY
PROBLEMS WILL BE MINOR ON AREA RIVERS. SEE LATEST FLOOD STATEMENT
FOR DETAILS.
PARTLY TO MOSTLY SUNNY SKIES AT THE START OF THURSDAY BUT HIGH
CLOUDS ASSOCIATED WITH APPROACHING SHORTWAVE WILL OVER-SPREAD THE
REGION IN THE AFTERNOON. IN ADDITION LOW PRESSURE FORMING OFF CAPE
COD WILL WILL SWING LOW LEVEL MOISTURE BACK INTO MID COAST AND
SOUTHWEST MAINE DURING THE LATE AFTERNOON. NO BIG PUSH OF COLD AIR
BEHIND TONIGHTS FRONT SO TEMPERATURES WILL ONCE AGAIN BE ABOVE NORMAL.
LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
WILL USE THE GFS MODEL FOR THE LONG TERM. LOW PRESSURE MOVES BY
THURSDAY AND THURSDAY NIGHT WITH RAIN CHANGING TO SNOW FOLLOWED BY
MOUNTAIN SNOW SHOWERS AS COLDER AIR AND GUSTY WESTERLY WINDS
FOLLOW THE LOW FRIDAY THROUGH SATURDAY. WINDS AND TEMPERATURES
WILL MODERATE SOME ON SUNDAY AS WEAK HIGH PRESSURE BUILDS IN WHILE
WEAK LOW PRESSURE PASSES WELL TO OUR SOUTH. ANOTHER LOW WILL TRACK
UP THE COAST MONDAY NIGHT AND TUESDAY...THEN MOVE NORTH OF THE
REGION TUESDAY NIGHT AND WEDNESDAY.
AVIATION...IFR TO LIFR BECOMING VFR BY MIDNIGHT.
MARINE...
SHORT TERM (TONIGHT THROUGH THURSDAY)...WILL HOLD ON TO SMALL
CRAFT ADVISORIES THROUGH TONIGHT.
LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...WINDS WILL INCREASE TO
AT LEAST A STRONG SMALL CRAFT ADVISORY /AND POSSIBLY INTO GALE
FORCE/ FRIDAY THROUGH SATURDAY THEN SLOWLY LET UP SATURDAY NIGHT
AND DROP BELOW SMALL CRAFT ADVISORY CRITERIA SUNDAY AND CONTINUE
THAT WAY THROUGH MONDAY.
HYDROLOGY...
THE FLOOD WATCH HAS BEEN CANCELED FOR OUR NEW HAMPSHIRE ZONES BUT
WILL REMAIN IN EFFECT FOR OUR MAINE ZONES THROUGH TONIGHT. A RIVER
FLOOD WARNING HAS BEEN ISSUED FOR THE KENNEBEC RIVER.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ007>009-012>014-018>028 UNTIL 4 AM THURSDAY.
FLOOD WARNING FOR KENNEBEC RIVER.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 6 AM THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 532 AM EST WED NOV 30 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-011045- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 532 AM EST WED NOV 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF RAINFALL AND SNOW MELT WILL RESULT IN RIVERS RISING TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. MINOR TO MODERATE RIVER FLOODING IS LIKELY AT SOME RIVERS IN THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GALE WARNING MAY BE NEEDED FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... BE ALERT FOR RIVER RISES...AND PLEASE REPORT ANY STREAM FLOODING TO THE NATIONAL WEATHER SERVICE. APFFEL
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487849, 5489439, 5487850, 5487851.